The condition is most commonly triggered in the first 8 weeks of using a new medicine. It may be caused by medicines for:
In rare cases, the condition may be caused by:
A child is at risk if he or she has:
Symptoms can occur a bit differently in each child. They can include:
The condition may spread to the eyes, mouth or throat. And it may spread to the genitals, urethra, or anus. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected.
The symptoms of toxic epidermal necrolysis can be like other health conditions. Make sure your child sees his or her healthcare provider for a diagnosis.
The healthcare provider will ask about your child’s symptoms and health history. He or she may also ask what medicines your child has had recently. He or she will give your child a physical exam. Your child may also have tests, such as:
Treatment will depend on your child’s symptoms, age, and general health. It will also depend on how severe the condition is. If a medicine is causing the skin reaction, your child will stop taking it right away. The disease progresses fast, usually within 3 days. Your child will need to be treated in the hospital. He or she may be in the burn unit of the hospital. This is because the treatment is similar to treating a child with burns. Or your child may be treated in the intensive care unit (ICU). Treatment may include:
Complications can include: